Hi. I am male aged 49 and up until a year ago I don't think I could have told you who or where my doctor was. After several weeks of feeling total fatigue and a numbness in my feet, my wife booked an appointment for me and I was diagnosed with Hypothyroidism. Basically my thyroid gland had all but stopped producing the hormone and I was gradually introduced to Thyroxine (now on 150mg per day).
The fatigue gradually improved but the numbness got progressivley worse so my doctor sent me to a neurologist. Peripheral Neuropathy was diagnosed and I have been having various tests (MRI, EMG, nerve biopsy, etc.). My Neurologist insists that there is no connection between the two ailments but I keep finding information to the contrary. Could you please give me an opinion.
Also, I am now being advised to go for IVIG treatment and a muscle biopsy. Is this the only course of action.
Peripheral neuropathy can be caused by hypothyroidism. However your's got worse with treatment and not better so it brings up the possibility that it is unrelated. Hypothyroid patients are at risk for B-12 deficiency (due to either pernicious anemia or celiac sprue -- each causes a decreased B-12 absorption in the gut) -- this should be tested and if low/borderline low I would do injections of B-12 before pursuing IVIg or a muscle biopsy. Also exclude diabetes. Most neurologist do these labs at the beginning of the work-up, but important to be certain.
If advised for IVIg then there may be a specific diagnosis that the neurologist has made - but that goes against the muscle biopsy suggestion-- I have only seen muscle biopsies help if there is unexplained muscle weakness.
You may also want to present your case in the neurology section here for more info on other causes/treatments of your symptoms.
i can only relate what I had...and I had numbness in my feet and the bottom part of my legs. Also tingling sensations in my feet and hands. The feet and hand part was relieved pretty fast for me actually, but the pain in the lower part of my legs took longer (months)and eventually required me adding a small third dose at night to resolve. I take Armour Thyroid - 3x a day.
Hypo has been called the great mimicker...as it can mimic so many other conditions. But it's my opinion that if you're hypo and have a known hypo symptom - it's gets pretty silly (not to mention expensive) to keep running to other doctors for fixes...when the fix is probably more thyroid hormone.
Is numbness of feet, hot tingly hands and feet, bright red palms related to hypothyroidism? I am on levoxyl and was diagnosed with hep c last Jan, 05, but was told my body fought it off and will never be sick, is this true on the hep c? I have also been having night sweats.In addition my ankles have suddenly started hurting, and the skin is very sensitive.
I do have another Dr appt Mon. but my experience with docs is that they are tight lipped and clam up with an attitude if I ask too many questions.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.